Back to hair blogs


Do aromatase inhibitors cause hair loss?

Do aromatase inhibitors cause hair loss? Multiple studies now show they can.

Aromatase inhibitors are often used in post menopausal women with estrogen receptor positive breast cancer. These drugs block the conversion of testosterone to estradiol and androstenedione to estrone. This reduces estrogen levels. However, the increased male hormones however may predispose to hair loss in some users of the drug.

Aromatase inhibitory drugs include Anastrazole, Letrozole and Exemestane.

A 2013 study from Baltimore examined 851 female breast cancer survivors. Data showed that breast cancer survivors who had started an aromatase inhibitor with the last 2 years were approximately 2.5 times more likely to report reporting hair loss and thinning compared to those who were never treated with an aromatase inhibitors.

Conclusion

There is little doubt that aromatase inhibitors can cause hair loss in some people. They do not cause hair loss in everybody and more studies are needed to better understand how is at highest risk for hair loss as a side effect.

Reference

Aromatase inhibitor therapy and hair loss among breast cancer survivors.
Gallicchio L, et al. Breast Cancer Res Treat. 2013.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->